Skip to Content
chevron-left chevron-right chevron-up chevron-right chevron-left arrow-back star phone quote checkbox-checked search wrench info shield play connection mobile coin-dollar spoon-knife ticket pushpin location gift fire feed bubbles home heart calendar price-tag credit-card clock envelop facebook instagram twitter youtube pinterest yelp google reddit linkedin envelope bbb pinterest homeadvisor angies

How Medications Can Cause Hair LossAt some point in their lives, both men and women may experience hair loss, also called alopecia. Hair loss can be temporary or permanent; it can be the result of many different factors. Health conditions and genetics can contribute to hair loss, but temporary hair loss is also a common side effect of many medications.

Medications can cause two types of hair loss by damaging the hair follicles and disrupting growth. The first is telogen effluvium, which is a short-term condition. It happens in the “resting” phase of the hair follicle, while allowing new hair growth to continue. A longer-term type of hair loss that can be caused by medications is anagen effluvium. Anagen effluvium occurs in the hair’s “new growth” phase, and often includes thinning or loss of other body hair, like eyelashes and eyebrows.

Everyone loses a little bit of hair each day, and it’s normal to have hair come out when you wash or brush it. If you’re on medication, though, and you seem to be losing an excessive amount of hair, it may be time to see your doctor. To diagnose drug-induced alopecia, a doctor will take a complete medical history, noting new medications or changes in dosage, the persons health and nutrition, and any recent illnesses or surgeries. The doctor may also perform a hair pull test and examination, pulling on a small section of hair to see how many strands come away from the scalp. Scalp analysis, scalp biopsy, and bloodwork can also be used to form a diagnosis.

Which kinds of medications can cause hair loss? You might be surprised. While it’s common knowledge that chemotherapy causes hair to fall out, hair loss can also be caused by medications as varied as acne medication, vitamin A, medications to lower cholesterol or high blood pressure, antibiotics, beta blockers, hormones, weight loss treatments, immunosuppressants, antidepressants, and more.

What can you do if your medication is causing hair loss? Talk to your doctor to see if switching to a different medication or changing your dosage are viable options. If they aren’t, remember that the hair loss is probably temporary. Once you stop taking the medication, your hair is likely to return to normal. In the meantime, there are treatments to help you slow or reverse hair loss. Even if the hair loss is permanent, there are options that include medication, hair transplant surgery, and laser therapy.

Whether you need help for your face, body, or scalp, Swinyer-Woseth Dermatology is committed to providing superior, professional care that’s practical, efficient, and compassionate. With over 30 years of experience providing dermatological services in Salt Lake City, we provide a variety of services, from cosmetic skincare to treatment for skin cancer. Our team of board-certified dermatologists, licensed cosmetic service providers, and friendly staff members is here to provide you the care you need in a comfortable, professional atmosphere. For more information, contact us through our website or call (801) 682-4715 today.

Leave a Reply

Your email address will not be published. Required fields are marked *